Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 22, NWS Honolulu, HI

March 19, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 19, 2013, 6:26 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2013, 6:26 PM HST (04:26 UTC)
Expired
Mar 20, 2013, 3:48 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WWHW70 PHFO 200426
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
626 PM HST TUE MAR 19 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WINDS AT THE SUMMITS ARE EXPECTED TO BE IN THE ADVISORY CRITERIA
TONIGHT AND THROUGH WEDNESDAY EARLY MORNING.

HIZ028-201600-
/O.NEW.PHFO.WI.Y.0022.130320T0426Z-130320T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
626 PM HST TUE MAR 19 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

* WINDS...SOUTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 40 MPH.

* TIMING...THROUGH 6 AM HST WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
1 follow-up statement
115 
WWHW70 PHFO 201348
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 AM HST WED MAR 20 2013


HIZ028-201500-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-130320T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
348 AM HST WED MAR 20 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED TO BELOW ADVISORY LEVELS. THEREFORE...THE
ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 19, 3:45 PM HST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 19, 3:45 PM HST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST TUE MAR 19 2013

.SYNOPSIS...
LAND BREEZES WILL CLEAR OUT SKIES LATE TONIGHT. SOUTHERLY WINDS
WILL STRENGTHEN FOR KAUAI AND OAHU WEDNESDAY AND SPREADING TO THE
OTHER ISLANDS BY THURSDAY. A WEAKENING COLD FRONT WILL BEGIN
MOVING EAST DOWN THE ISLAND CHAIN ON FRIDAY...STALLING OUT ACROSS
THE CENTRAL PART OF THE STATE THIS WEEKEND. EXPECT INCREASING
SHOWERS ALONG AND AHEAD OF THE FRONT STARTING WEDNESDAY.

&&

.DISCUSSION...
A WEAK SURFACE RIDGE IS LOCATED NORTHEAST OF THE STATE WHILE AN
APPROACHING WEAK COLD FRONT LIES ABOUT 400 MILES NORTHWEST OF KAUAI.
CLOUD MOTIONS AND OBSERVATIONS HAVE BEEN INDICATING SLIGHTLY
STRONGER SOUTH TO SOUTHEAST WINDS ACROSS KAUAI AND OAHU THIS
AFTERNOON...AND WILL CONTINUE TO TREND UP ON WEDNESDAY. INTERIOR
CLOUDS OVER THE ISLANDS DUE TO THE AFTERNOON SEA BREEZES AND PASSING
CLUSTERS OF LOW CLOUDS COMING UP FROM THE SOUTH WILL CONTINUE INTO
THE EVENING HOURS. EXPECTING TO SEE CLEARING LATE TONIGHT FOR MOST
ISLANDS AS LAND BREEZES TAKE OVER.

WINDS WILL CONTINUE TO STRENGTHEN FROM THE SOUTH ON WEDNESDAY OVER
KAUAI AND OAHU...AND THURSDAY FOR THE OTHER ISLANDS AS THE COLD
FRONT GETS CLOSER. A TROUGH ALOFT WILL SWING TOWARDS THE ISLANDS
FROM THE NORTHWEST ON THURSDAY...AND PASS NORTH OF THE STATE ON
FRIDAY. THE TROUGH ALOFT WILL INCREASE THE INSTABILITY STATEWIDE.
PRE-FRONTAL SHOWERS MAY BEGIN TO POP UP AS EARLY AS WEDNESDAY
AFTERNOON IN CONJUNCTION WITH THE SEA BREEZE CONVERGENCE OVER THE
ISLANDS...BUT THEY WILL BE MORE EVIDENT LATE WEDNESDAY AND THURSDAY.
SHOWERS WILL LIKELY INCREASE IN MOST LOCATIONS AROUND THE
STATE...BUT KAUAI AND OAHU WILL PROBABLY SEE MORE SHOWERS GIVEN
THEIR PROXIMITY TO THE UPPER TROUGH.

THE FRONT WILL MOVE ACROSS THE WESTERN HALF OF THE STATE FRIDAY
AFTERNOON AND NIGHT...WITH TRADE WINDS SLOWLY BUILDING BEHIND IT BY
SATURDAY. MID / LONG MODELS ARE COMING INTO BETTER ALIGNMENT AS TO
WHERE THIS FRONT WILL END UP...AND THAT IS FOR IT TO STALL OUT
ACROSS MAUI COUNTY SATURDAY NIGHT. THE FRONT WILL WEAKEN WHILE THE
MODERATE TRADE WINDS BUILD ON TOP OF IT...PUSHING THE REMNANT
MOISTURE ACROSS WINDWARD SLOPES OF MOLOKAI AND MAUI SUNDAY INTO
EARLY NEXT WEEK. THE MODERATE TRADES WILL CONTINUE THROUGH THE LONG
RANGE PART OF THE FORECAST.

EXPECT PASSING HIGH CLOUDS AT TIMES THURSDAY-SUNDAY AS POCKETS OF
HIGH LEVEL MOISTURE ASSOCIATED WITH THE SUBTROPICAL JET PASSES OVER
THE ISLANDS.

&&

.AVIATION...
ISOL MVFR CIGS OVER INTERIOR AND MOUNTAIN AREAS DUE TO AFTERNOON
CONVECTION WILL DISSIPATE AS LAND BREEZES DEVELOP THROUGH THE
EVENING. LOOK FOR ANOTHER ROUND OF DAYTIME CONVECTION AND ISOL MVFR
CIGS OVER THE ISLANDS ON WEDNESDAY. VFR CONDITIONS SHOULD PREVAIL AT
ALL TERMINALS.

&&

.MARINE...
THE CURRENT NORTH SWELL WILL DECLINE THROUGH WEDNESDAY. FORERUNNERS
OF THE NEXT NW SWELL WILL ARRIVE WEDNESDAY...BUT THE BULK OF THE
ENERGY WILL REACH THE ISLANDS WEDNESDAY NIGHT. THIS WILL LIKELY
BRING ADVISORY SURF HEIGHTS TO NORTH AND WEST SHORES OF THE SMALLER
ISLANDS. MODERATE SOUTH TO SOUTHEAST WINDS IN CONJUNCTION WITH THIS
SWELL WILL BUILD COMBINED SEAS TO SMALL CRAFT ADVISORY HEIGHTS FOR
MOST OF THE COASTAL ZONES. OTHERWISE...SMALL LONG-PERIOD SOUTH SWELL
WILL STICK AROUND THROUGH THE REST OF THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:25 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 19, 9:01 PM HSTFlash Flood WarningHFOKalawao6 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.